Alert archive / Louisiana / Flash Flood Warnings in 2018
Flash Flood Warning 30, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Apr 13, 2018, 10:18 PM CDT for Morehouse Parish, West Carroll Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 10:18 PM CDT (03:18 UTC)
- Expired
- Apr 14, 2018, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Morehouse Parish, LA, West Carroll Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 164 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 12:00 AM CDT | FLASH FLOOD | 8 W Forest, LA | MULTIPLE ROADS WERE FLOODED NORTH OF PIONEER IN THE WESTERN PORTION OF WEST CARROLL PARISH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462
WGUS54 KJAN 140318
FFWJAN
LAC067-123-140615-
/O.NEW.KJAN.FF.W.0030.180414T0318Z-180414T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1018 PM CDT FRI APR 13 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Morehouse Parish in northeastern Louisiana...
Western West Carroll Parish in northeastern Louisiana...
* Until 115 AM CDT
* At 1018 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Jones, Goodwill, Galion, Mer Rouge, Bonita and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3295 9172 3300 9165 3300 9140 3270 9148
3266 9159 3267 9160 3267 9164 3264 9165
3255 9190
$$
GRG1 follow-up statement
826
WGUS74 KJAN 140508
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1208 AM CDT SAT APR 14 2018
LAC067-123-140615-
/O.CON.KJAN.FF.W.0030.000000T0000Z-180414T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morehouse LA-West Carroll LA-
1208 AM CDT SAT APR 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
CENTRAL MOREHOUSE AND WESTERN WEST CARROLL PARISHES...
At 1203 AM CDT, Doppler radar indicated the thunderstorms producing
heavy rain have moved out of the area, but heavy showers continue
nearby. Radar suggests that 3 to 4 inches of rain has fallen in this
area with any additional rainfall serving to exacerbate any ongoing
flooding.
Some locations that will experience flooding include...
Jones, Goodwill, Galion, Mer Rouge, Bonita and Oak Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3295 9172 3300 9165 3300 9140 3270 9148
3266 9159 3267 9160 3267 9164 3264 9165
3255 9190
$$
GRGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 7:13 PM CDT, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 13, 7:13 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
713 PM CDT Fri Apr 13 2018
...SEVERE STORMS AND FLASH FLOODING TONIGHT THROUGH SATURDAY...
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
Ceilings will steadily lower this evening in advance of a cold
front moving in from the west. As thunderstorms increase, MVFR/IFR
conditions will develop and linger for a few hours as storms
slowly move through. Post storm showers will keep conditions at
MVFR, but improving conditions will be seen thereafter as the
front moves through. Southerly winds ahead of the boundary will
generally range from 10 to 20 knots with gusts 30 to 35 knots./26/
&&
.DISCUSSION...
Tonight through Saturday night...
Satellite imagery and RAP analysis shows a digging trough exiting
out of the Desert Southwest and into the Southern Plains with large
scale ascent overspreading a large portion of the Great
Plains/Midwest. This trough and associated closed mid/upper-level
low and strong cold front will be the driver for the expected severe
weather tonight through Saturday. Dry weather will persist across
the vast majority of the ArkLaMiss the rest of this afternoon into
the early evening hours. As previously mentioned yesterday, guidance
has continued to hone in on the slower timing with ongoing
convection over the ArkLaTex progged to enter the Delta between 10pm
and midnight.
Severe threat tonight: deep layer shear of 40-50kts, strong 0-1km
shear and helicity, and ample SBCAPE up to 1500 J/kg will support
all modes of severe weather as convection enters the Delta. 12z hi-
res CAM guidance has come into better agreement with respect to
convective evolution with a slow moving broken line of storms being
the primary storm mode. Potential will also exist for
discrete/scattered supercells ahead of the line with embedded
supercell structures in the line itself. Given the aforementioned
environment, all modes of severe weather including tornadoes, some
of which could be strong, hail up to golf ball size, and damaging
winds up to 70mph are expected. The greatest potential for a strong
tornado will be with any discrete supercells ahead of the line.
There is also indication that the northern portion of the line could
accelerate along and north of the Hwy 82 corridor with an associated
damaging wind threat extending slightly further east. This
convection will be aided by a surge of 850mb ThetaE, however the
ThetaE minimum in its wake will also help to limit eastward
progression overnight. Given the slow progression, expect
convection to be located in the vicinity of a line from Grenada to
Natchez by sunrise Saturday morning. After collaboration with
SPC, the ongoing enhanced risk appears well placed and the only
changes will be to update the timing to reflect the slower
solution.
Severe threat Saturday: the slower timing will allow for severe
storms to persist through the day Saturday with convection located
in the vicinity of the aforementioned line by sunrise. A ThetaE
minimum will be located ahead of the ongoing line of storms during
the early morning hours, however another surge of higher ThetaE air
(upwards of 340 K) and renewed ascent will quickly overspread south
and east portions of Mississippi by the mid morning hours. This will
help to reinvigorate convection with the severe threat quickly
increasing. Multiple hi-res CAM families indicate the potential for
discrete/scattered supercell development ahead of the line during
the mid to late morning hours roughly along and southeast of the
Natchez Trace corridor. The environment will remain very favorable
for severe weather with a stout 50 to near 60kt low-level jet in
place which will help to enhance/enlarge hodographs. Once again, all
modes of severe weather including tornadoes, some of which could be
strong, hail up to golf ball size and damaging winds up to 70mph are
expected. These storms are progged to congeal into a broken line by
the early afternoon hours before finally exiting the area into
Alabama by late afternoon/early evening. The ongoing enhanced area
is also well placed to cover the threat with the only changes to
update the timing.
Flash flooding threat: anomalous deep moisture and multiple surges
of 850mb ThetaE will combine with slow moving/training storms
with high precipitation rates and will result in widespread 3-5"
of rainfall with locally higher amounts. This will lead to flash
flooding concerns across the ArkLaMiss tonight through Saturday.
There are two main areas of focus for the heaviest rainfall, the
first is tonight over northwest portions of the Delta generally
along and northwest of a line from Richland Parish to Sunflower
County. Strong consideration was given to upgrading this area to a
significant threat in the HWO/graphics, however guidance has
struggled spatially with the exact placement of highest totals so
held off on any upgrades for now. The second area of concern will
be Saturday along and east of a line from Brookhaven to Columbus.
After collaborating with WPC and neighboring offices, a portion of
this area will be added to a moderate risk for excessive
rainfall. A significant threat for flash flooding was also
considered for this area but once again, spatial uncertainties
with exact placement of the higher amounts precluded an upgrade
with this forecast issuance. However, if confidence in placement
of a swath of higher totals becomes apparent an upgrade to the
HWO/graphics could be needed later tonight.
Storms and rain should slowly exit the area into Alabama by late
afternoon to early evening on Saturday. Cooler and drier air will
advect in behind the cold frontal passage with low temperatures
dropping off into the low to mid 40s across much of the area by
Sunday morning. /TW/
Sunday through next Thursday:
Overall in the wake of the significant cold front & severe weather,
expect much cooler and drier conditions. As the cold front &
longwave trough digs through the region on Sunday morning, expect
continued cold air advection and some cloud lingering over the east-
northeastern areas on Sunday. Due to colder thermal profiles, highs
will only reach the mid 50s-low 60s. This is some 15-20 degrees
below normal and could reach the top 5 coolest high temperatures for
Sunday.
As strong surface high builds into the region and troughing builds
to the east, expect lows to fall well below normal into the mid-
upper 30s (~15 degrees below normal) and possibly into the top 5
coolest low temperatures. In addition, if the gradient can be a
little lighter, we may be able to get some patchy frost. This would
mainly be confined along and north of I-20 and east of I-55. For
now, due to some gradient & winds around, will only mention in the
weather grids but hold off on anything in the HWO/graphics. But will
monitor trends as we go forward. As the surface high and mid-level
ridging build into the area by early-mid week (Tuesday-Thursday),
expect efficient mixing and warmer temperatures. We could warm well
into the mid-upper 70s to near low 80s by midweek. In addition, a
weak cold front will move through the region on Wednesday but with
limited moisture (PWs only around an inch to an inch and a quarter_
only a few showers & increasing clouds may be possible. Capped off
PoPs at slight chance as it moves through on Wednesday. As the
trough digs to our northeast & weak frontal boundary moves through
on Wednesday, expect surface ridging to build in the wake and clouds
to clear out. Due to slightly cooler thermal profiles, expect
temperatures to be slightly cooler but still near normals. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 72 43 58 / 44 5 1 0
Meridian 68 75 46 61 / 85 9 1 0
Vicksburg 67 70 42 59 / 22 4 1 0
Hattiesburg 70 76 48 63 / 83 6 0 0
Natchez 66 71 41 60 / 28 2 0 0
Greenville 65 69 42 55 / 19 3 1 0
Greenwood 67 70 42 55 / 34 5 1 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Saturday evening for MSZ018-019-
025>066-072>074.
Wind Advisory until 10 PM CDT this evening for MSZ018-019-025-
026-034-035-040-041.
LA...Flash Flood Watch through Saturday evening for LAZ007>009-015-
016-023>026.
Wind Advisory until 10 PM CDT this evening for LAZ007>009-015.
AR...Flash Flood Watch through Saturday evening for ARZ074-075.
Wind Advisory until 10 PM CDT this evening for ARZ074-075.
&&Hazardous weather outlook, Apr 13, 3:04 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 304 PM CDT Fri Apr 13 2018 ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-041-142015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Washington-Humphreys-Sharkey- 304 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...This afternoon through Saturday Severe storms capable of damaging winds up to 70 mph, golfball sized hail and tornadoes are expected tonight into early Saturday along and ahead of a cold front that will be moving across the region. A strong tornado or two cannot be ruled out. https://www.weather.gov/images/jan/graphicast/image1.png) FLOODING THREAT...Elevated TIMING...This afternoon through Saturday Widespread rain of three to five inches with locally higher amounts is expected to lead to flash flooding tonight into Saturday. https://www.weather.gov/images/jan/graphicast/image2.png) NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Through the remainder of this afternoon Sustained winds of 20 to 30 mph with occasional gusts 35 to 40 mph are expected this afternoon and evening. (https://www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Saturday. LAZ016-023-025-MSZ026-027-030>033-036-038>040-042-044>047-049>052- 054>058-062>066-072>074-142015- Madison LA-Franklin LA-Tensas-Grenada-Carroll-Clay-Lowndes- Choctaw-Oktibbeha-Holmes-Winston-Noxubee-Issaquena-Yazoo-Leake- Neshoba-Kemper-Warren-Rankin-Scott-Newton-Lauderdale-Copiah- Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 304 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...This afternoon through Saturday Severe storms capable of damaging winds up to 70 mph, golfball sized hail and tornadoes are expected tonight into early Saturday along and ahead of a cold front that will be moving across the region. A strong tornado or two cannot be ruled out. https://www.weather.gov/images/jan/graphicast/image1.png) FLOODING THREAT...Elevated TIMING...This afternoon through Saturday Widespread rain of three to five inches with locally higher amounts is expected to lead to flash flooding tonight into Saturday. https://www.weather.gov/images/jan/graphicast/image2.png) NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon Occasional wind gusts up to 30 mph are expected this afternoon and evening. (https://www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Saturday. LAZ024-026-MSZ028-029-037-043-048-053-059>061-142015- Catahoula-Concordia-Montgomery-Webster-Attala-Madison MS-Hinds- Claiborne-Jefferson-Adams-Franklin MS- 304 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...This afternoon through Saturday Severe storms capable of damaging winds, hail and tornadoes are expected tonight into early Saturday along and ahead of a cold front that will be moving across the region. https://www.weather.gov/images/jan/graphicast/image1.png) FLOODING THREAT...Elevated TIMING...This afternoon through Saturday Widespread rain of three to five inches with locally higher amounts is expected to lead to flash flooding tonight into Saturday. https://www.weather.gov/images/jan/graphicast/image2.png) NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon Occasional wind gusts up to 30 mph are expected this afternoon and evening. (https://www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Saturday. 1 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *NON-THUNDERSTORM WINDS* Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph or greater. Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph. Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph. Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Apr 13, 9:03 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
903 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND DMG 4 S CROSSETT 33.07N 91.95W
04/13/2018 ASHLEY AR NEWSPAPER
TREES WERE DOWN ALONG COUNTY ROAD 3,
POSSIBLE TORNADO. REPORT RELAYED VIA SOCIAL
MEDIA.
&&The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:24 PM CDT | Tornado Warning | JAN | Morehouse | 34 min |
| Apr 13, 8:12 PM CDT | Severe Thunderstorm Warning | JAN | Richland | 48 min |
| Apr 13, 8:28 PM CDT | Tornado Warning | JAN | Richland | 62 min |
| Apr 13, 8:35 PM CDT | Tornado Warning | JAN | Richland | 55 min |
| Apr 13, 9:04 PM CDT | Tornado Warning | JAN | Morehouse, Richland, West Carroll | 56 min |
| Apr 13, 9:59 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Morehouse, West Carroll | 46 min |
| Apr 13, 10:43 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, West Carroll | 36 min |
| Apr 14, 2:32 AM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 58 min |
| Apr 14, 2:54 AM CDT | Tornado Warning | JAN | Morehouse | 51 min |
| Apr 14, 3:30 AM CDT | Tornado Warning | JAN | East Carroll, West Carroll | 49 min |
| Apr 14, 5:32 AM CDT | Special Weather Statement | JAN | Catahoula | 43 min |
| Apr 14, 5:40 AM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 23 min |
Nearby
Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.